Topical steroids have been a staple in the treatment of eczema and other skin rashes for over 50 years. Unfortunately, prolonged use of these topical steroids may worsen initial conditions or lead to eruption of more skin diseases.
Topical Corticosteroids(TCS) are easily absorbed through the skin surface. They liaise with the systemic corticosteroids secreted by the adrenal gland to reduce pain and swelling associated with an inflammatory procedure.
A dermatology journal first recognised Topical Steroid Withdrawal (TSW) in 1979, but recent cases spread online through social media have brought the ailment to the limelight once more. It is now acknowledged by the National Eczema Society in the USA, earning the name ‘’Red Skin Syndrome’’.
The victims of the steroid withdrawal describe it as painful and extremely uncomfortable. Topical Steroid Withdrawal commonly occurs when a steroid has been used inappropriately, then abruptly discontinued. There are new stories emerging of people who have used topical steroids for less than 2 weeks, and going into withdrawal symptoms upon the cessation of the steroids.
Why are Topical Steroids Used On The Face?
Topical Steroids are typically considered for eczema when a patient is unresponsive to initial therapy. When the use of emollients, moisturisers and antibacterial agents do not reduce the intensity of a breakout, a corticosteroid may be considered and prescribed by a doctor.
Before initiating topical steroid as a treatment, the dermatologist must ascertain the eczema is not allergic. If it were, avoiding the allergen should restore normalcy to skin texture and form. When circumventing popular allergens shows no improvement, topical steroids are commonly prescribed.
Topical Steroids are often advised not to be used on the face, rather on the arms, legs and body of the patient. Topical steroids are well absorbed through thin skin areas such as face, neck, and groin. If a patient is experiencing eczema on the face, many doctors prescribe a much lower potency steroid cream. Low-potency steroids used on the face are suggested with much caution, especially around the eyes. Topical steroids should not be used on the eye lids to avoid severe side effects.
What does topical steroid withdrawal look like on the face?
Some people with topical steroid withdrawal may experience itching of the skin where topical steroids were applied. Itching usually follows a period of burning and stinging and occurs once the redness starts to fade.
Burning and stinging of the skin:
Usually more prominent in the Erythematoedematous type of rash than in the Papulopustular type of rash, many people experience a burning and stinging sensation over the skin where the topical steroid was applied. The heat, the sun, sweat and oftentimes water, can exacerbate the stinging of the skin.
Red flushed face
Some people who develop topical steroid withdrawal on the face may experience episodes of hot flushes. When these episodes occur, their face will flush red and may feel warm.
Other symptoms of topical steroid withdrawal on the face include:
- Enlarged lymph nodes (commonly on neck)
- Eye dryness and irritation
- Flaking skin
- Hair loss (eye brows and head)
- Intense Itching
- Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
- Nerve pain
- Metallic smell
- Papules and pustules
- Atrophy and skin thinning
Based on systematic review of research to date by the National Eczema Association, both types primarily affect the face of adult females and are mostly associated with inappropriately using mid- to high-potency topical corticosteroids daily for more than 12 months.
How long does topical steroid withdrawal on the face take to heal?
Unfortunately, there is no specific time frame of healing. The skin of one person could take 3 months to heal completely. The skin of another person could take up to three years or more. The skin is the largest organ of the body and it needs time to heal, especially after a long period of steroid damage and a suppressed immune system. In the case of topical steroid withdrawal, the time it needs to heal can vary very much from person to person. Each person with topical steroid withdrawal are in different stages of healing and this can often be cyclical.
Our Mission at TSW Assist
Through community recommendations from people who suffer from topical steroid withdrawal, there are routines, treatments, and therapies that can help manage the topical steroid withdrawal process. Our purpose is to empower the TSW community with data and solutions to improve their skin health, reduce inflammation, and reduce suffering during the withdrawal period.Browse Solutions